Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS La Crosse, WI

May 29, 2018Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2018, 2:30 PM CDT for Dodge County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 2:30 PM CDT (19:30 UTC)
Expired
May 29, 2018, 3:15 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:30 PM CDTHAIL 1Hayfield, MN
May 29, 2:30 PM CDTHAIL 1.5Hayfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS53 KARX 291930
SVRARX
MNC039-292015-
/O.NEW.KARX.SV.W.0029.180529T1930Z-180529T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
230 PM CDT TUE MAY 29 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Dodge County in southeastern Minnesota...

* Until 315 PM CDT

* At 230 PM CDT, a severe thunderstorm was located over Hayfield, or
  near Dodge Center, moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Dodge Center around 245 PM CDT. 
  Claremont around 250 PM CDT. 
  West Concord around 300 PM CDT. 

Other locations impacted by this severe thunderstorm include Eden,
County Roads 1 And 24, County Roads 20 And 5, Highway 30 And County 3
and County Roads 3 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4420 9304 4420 9293 4385 9276 4385 9305
TIME...MOT...LOC 1930Z 159DEG 25KT 4393 9286 

HAIL...1.50IN
WIND...60MPH
 
$$

DAB
3 follow-up statements
744 
WWUS53 KARX 291944
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
244 PM CDT TUE MAY 29 2018

MNC039-292015-
/O.CON.KARX.SV.W.0029.000000T0000Z-180529T2015Z/
Dodge MN-
244 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WESTERN DODGE COUNTY...

At 243 PM CDT, a severe thunderstorm was located over Dodge Center,
moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public. At 230 pm, quarter sized hail was reported in 
         Hayfield in southern Dodge county. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Claremont around 255 PM CDT. 
  West Concord around 305 PM CDT. 

Other locations impacted by this severe thunderstorm include Eden,
County Roads 1 And 24, County Roads 20 And 5, Highway 30 And County 3
and County Roads 3 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4420 9304 4420 9293 4385 9276 4385 9305
TIME...MOT...LOC 1943Z 163DEG 22KT 4401 9288 

HAIL...1.00IN
WIND...60MPH
 
$$

DAB
929 
WWUS53 KARX 291951
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
251 PM CDT TUE MAY 29 2018

MNC039-292015-
/O.CON.KARX.SV.W.0029.000000T0000Z-180529T2015Z/
Dodge MN-
251 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WESTERN DODGE COUNTY...

At 249 PM CDT, a severe thunderstorm was located near West Concord,
or northwest of Dodge Center, moving north at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public. The storms today have had a history of large hail 
         up to 2 inch in diameter.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  West Concord around 310 PM CDT. 

Other locations impacted by this severe thunderstorm include Eden,
County Roads 1 And 24, County Roads 20 And 5, Highway 30 And County 3
and County Roads 3 And 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4420 9304 4420 9293 4385 9276 4385 9305
TIME...MOT...LOC 1949Z 168DEG 7KT 4410 9292 

HAIL...1.50IN
WIND...60MPH
 
$$

DAB
146 
WWUS53 KARX 292012
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
312 PM CDT TUE MAY 29 2018

MNC039-292019-
/O.EXP.KARX.SV.W.0029.000000T0000Z-180529T2015Z/
Dodge MN-
312 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DODGE COUNTY WILL
EXPIRE AT 315 PM CDT...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  

However, more storms may form and additional warnings may be needed. 
Dime-sized hail is still possible this afternoon with storms.
 
LAT...LON 4420 9304 4420 9293 4385 9276 4385 9305
TIME...MOT...LOC 2009Z 162DEG 25KT 4415 9296 

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:26 PM CDT, 4 minutes earlier.

Area forecast discussion, May 29, 2:26 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
226 PM CDT Tue May 29 2018

.SHORT TERM...(Tonight thru Wednesday night)
Issued at 226 PM CDT Tue May 29 2018

The main short-term fcst concerns are SHRA/TSRA chances much of the
period and cooler temps Wed.

Data analysis at 18z had a weak ridge of high pressure over the
Upper Midwest with low pressure in the northern plains and the
Alberto low over northern AL. Quiet across much of the region thru
early afternoon. Bulk of SHRA/TSRA up to 18z limited to western MN
with some weak sfc convergence and piece of shortwave energy
rotating around the mid level low over the Black Hills. A few
SHRA/TSRA began developing just before 18z with diurnal warming
and weak convergence over SE MN and nearby areas. Otherwise,
another hot late May day in progress across the region with most
early afternoon temps again in the mid 80s to lower 90s, some
15-20 degrees above normal.

Model runs of 29.12z initialized quite well, for the most part.
Most continue to struggle with sfc dew points across much of
MN/IA/WI, especially GFS. Solutions similar thru tonight as remnants
of Alberto lift northward and troughing comes east across the
central/northern plains. Good consensus for at least partial phasing
of these 2 troughs Wed, but generally east of the fcst area. Lead
energy/Alberto remnants to sweep east of the region Wed night while
some secondary northern stream energy drops into MN. Overall short-
term fcst confidence is good this cycle.

For the short term, eyes are watching a shortwave/piece of energy
models lift out of the Alberto trough and northward across the area
this evening. Some reflection of this wave seen in WV imagery over
NE MO/west-central IL, but does not appear as robust as 12z
NAM/GFS/GEM would have it. Even with the more robust wave in the
models, models reluctant to generate convection in the south end of
the fcst area late this afternoon/evening, other than that
associated with models being too high with sfc dew points this
afternoon/evening. Will leave any SHRA/TSRA chances for late this
afternoon/evening on the lower side across the south/west sides of
the fcst area. Deeper moisture/higher PW airmass lifting north with
Alberto remnants (PWs of 1.5 to 2 inches) arrives for later tonight/
Wed, ahead of the northern plains trough to move across the region
Wed. Rain chances increasing later tonight, peaking in the 60-80+%
range around mid-day Wed look good. Rain chances to then diminish
Wed night with passage of the lead mid level trough axis. MUCAPE
progged over the area later tonight/Wed but how much is rather
questionable.  Model consensus in the 500-1K j/kg, perhaps up to
1500 j/kg, range, but highly variable. Considerable cloud cover Wed
and convection already in the morning looking to keep CAPE limited.
These factors to also impact high temps Wed. Will stay with a model
blend/consensus of highs in the mid 70s-lower 80s, but if clouds/
SHRA/TSRA prevail, Wed highs in the grids could well be 10F too
warm. With lesser CAPE Wed and deep layered shear progged to
generally be less than 25kts, severe TSRA are not anticipated later
tonight into Wed evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CDT Tue May 29 2018

For Thursday thru Friday night: main fcst concern this period are
SHRA/TSRA chances Thu afternoon/evening and again later Fri night.

29.12z model runs in decent agreement for the secondary trough axis
and shortwave to rotate across the region Thu, to be followed by
rising hgts/shortwave ridging Thu night into Fri night. Some timing
differences with the next shortwave thru westerly flow and into the
region by Fri night, GEM faster, GFS/ECMWF slower. Fcst confidence
good Thu-Fri then average Fri night.

Shortwave and mid level trough axis pivots across the area Thu with
some cooler temps aloft and deeper cyclonic convergence. GFS the
most robust with this. PW values progged as high as 1.5 inches with
MUCAPE in the 500-1500 j/kg range. 20-50% SHRA/TSRA chances centered
on Thu afternoon and highest across the NE half of the fcst area
looking good. Precip chances exit rather quickly Thu evening with
passage of the sfc-mid level trough axis, with drier high pressure
building in for later Thu evening thru Fri evening. Slower GFS/ECMWF
would keep Fri night dry, while faster GEM quickly brings the next
sfc-mid level trough/front and round of lift into the area by later
Fri night. With some trend of models toward faster of earlier
solutions tonight into Thursday, cannot rule out faster GEM being
more correct by Fri night. The consensus 20-30% SHRA chances across
much of SE MN/NE IA later Fri night OK for now. Blend of cooler
guidance highs (but still above to well above normal) for Thu/Fri
appear well trended.

For Saturday thru Tuesday (days 4 to 7): main fcst concerns this
period are SHRA/TSRA chances Sat and again Tue.

Medium range model runs of 29.00z/29.12z in reasonable agreement for
the northern stream shortwave to be rather progressive across the
region Sat, favoring faster of earlier runs. Improving consensus for
quiet looking zonal flow across the north-central CONUS Sunday, then
plenty of detail differences with timing/strength of potential
shortwaves thru the flow early next week. Fcst confidence average
Sun/Mon then below average Mon/Tue.

Shortwave trough to push a sfc trough/cold front across the region
Sat. Some timing differences as expected, but all models producing
at least a bkn line of convection as the front would move across.
Models do not bring along much for CAPE, with perhaps 250-500 J/KG
MUCAPE near/west of the MS river Sat afternoon/early evening.
Consensus SHRA/TSRA chances in the 30-50% range Sat good for now and
limited TSRA mention to Sat afternoon/evening hours. With a cooler
airmass over the region and potential for more clouds and the SHRA,
Sat may well be the coolest day thru early next week. Drier high
pressure builds in from the northern plains for Sun into Mon.
Potential for some SHRA/TSRA chances on Tue but until the day 7
short-wave detail differences sort themselves out will leave Tue dry
per the consensus. Blend of guidance temps some 5F to 10F above
normal Sun-Tue looking well trended for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 29 2018

Scattered showers and thunderstorms are expected to develop mainly
west of the Mississippi River this afternoon, continuing through the
remainder of the forecast period. Any shra/ts are expected to hold
off at KLSE until midnight, then increasing in coverage overnight
into Wednesday. Mainly VFR conditions expected through tonight, then
MVFR cloud cover expected to creep in from time to time Wednesday
morning.

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....DAS
Hazardous weather outlook, May 29, 5:21 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
521 AM CDT Tue May 29 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
521 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Heat indices will be in the middle 90s this afternoon.

Scattered thunderstorms will be found across the area from this
afternoon into tonight. A few storms will be capable of producing
winds up to 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms from Wednesday
through Thursday evening and from Friday night into Saturday. The
main threats will be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/04

In the hours before

Local storm report, May 29, 2:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROCK DELL               43.91N 92.65W
05/29/2018  E1.75 INCH       OLMSTED            MN   BROADCAST MEDIA

            HAIL GREW IN SIZE FROM DIME SIZED TO QUARTER SIZED TO
            GOLF BALL LAST FEW MINUTES

&&

SHEA
Local storm report, May 29, 2:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             1 N ROCK DELL           43.93N 92.65W
05/29/2018  M2.00 INCH       OLMSTED            MN   PUBLIC

            VIA KAAL TELEVISION

&&

SHEA
Local storm report, May 29, 2:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             MANTORVILLE             44.07N 92.75W
05/29/2018  E0.25 INCH       DODGE              MN   LAW ENFORCEMENT

&&

SHEA
Local storm report, May 29, 2:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             CONCORD                 44.15N 92.83W
05/29/2018  E1.00 INCH       DODGE              MN   PUBLIC

&&

SHEA
Local storm report, May 29, 2:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CONCORD                 44.15N 92.83W
05/29/2018  E1.00 INCH       DODGE              MN   PUBLIC

&&

SHEA
Local storm report, May 29, 2:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             BYRON                   44.03N 92.65W
05/29/2018  E1.00 INCH       OLMSTED            MN   BROADCAST MEDIA

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementARXMower44 min
May 28, 7:26 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted35 min
May 29, 1:31 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted74 min
May 29, 1:32 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted43 min
May 29, 2:12 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted48 min
May 29, 2:33 PM CDTSpecial Weather StatementARXDodge, Mower72 min
May 29, 2:55 PM CDTSevere Thunderstorm WarningARXOlmsted35 min
May 29, 3:48 PM CDTSevere Thunderstorm WarningARXDodge, Mower42 min
May 29, 4:27 PM CDTAreal Flood AdvisoryARXDodge108 min
May 29, 4:39 PM CDTSpecial Weather StatementARXDodge, Mower21 min
May 29, 6:13 PM CDTAreal Flood AdvisoryARXDodge2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.